Thyroid TSH and Free T4 results

Hi all

Still struggling with pain/ stiffness in shoulders, buttocks, hips, adductors and knees. In the morning like a board.


July 15 TSH 8.3 (0.35 - 5.5 ) Free T4 14.1 (10.0 - 19.8)

Aug 15 TSH 6.35 Free T4 13.5

Drs keep saying its tendon strain but I have had three boxes of Naproxen 80 tablets and no improvement. Co- codamol the only relief presently. Pain eases when I get moving but getting up and down to the floor is so difficult. Getting in and out of the car just so hard. In May I was absolutely fine no one seems to have a clue ? Seeing Endo on the 15th sept hope she can help .

14 Replies

  • Good morning Gb98

    There is no thyroid history in your profile so I don't know when you were diagnosed or your dose of levothyroxine.

    I am assuming you've only recently been diagnosed but your muscle/joint pain is most pobably due to the fact that you are underdosed particularly with such a high TSH.

    The aim of levothyroxine is to alleviate all clinical symptoms but I found, too, that when first medicated I felt much worse than before being diagnosed. Usually it is increased by 25mcg levo until we feel well but some doctors think if it is 'in range' that's fine but we need to have no clinical symptoms at all.

    Phone and ask for an increase in levothyroxine due to having such a high TSH. Your doctor may leave a prescription for you to pick up.

    Most of us need our TSH to be around 1 or below and we need levo to be converted to sufficient T3 to enable us to function properly and we feel better. T3 is the active hormone and our receptor cells have to be saturated.

    I, too, had widespread muscle/joint pain when first on levo.

  • Thank you. I've been on Levo for 9 years following tumour which was removed and fortunately benine. Dose was 175 up to 2013 when Dr reduced to 150. I was perfect in May this year despite Dr saying my bloods were slightly under but not to worry if I am fine. In June the pains starting coming first in the lower back, buttocks and hips. In fact it was more like stiffness following a very hard work out. However, it has turned stiffness with pain in buttocks, hips, shoukders and knees

  • Thanks very much that's been helpful.

    You are obviously under-dosed as doctors should not reduce our levo or other thyroid hormones just to get you to 'fit' into a range. Your experience also proves this.

    If you email and ask for a copy of Dr Toft's Pulse online article (he was President of the BTA) and highlight question 6 where you will see Dr T's recommendation. He also goes on to say that some T3 can be added. (Ignore his final sentence as that says what they all really think, I believe).

    Also go to the date July 15, 2006

    There are also other topics at the top of the page which may interest you but links within may not work.

  • Thank you, do those articles you have directed me to refer to joint / tendon pain ?

  • This might help. Pain is well known if underdosed.

  • Hi

    I have written my profile so hopefully gives you the picture. It seems I was originally one of the lucky ones ? No problems for 9 years. This forum has helped greatly. I see the Endo Tuesday 15th sept and I am so hoping she has the answers. However, on a positive note since increasing the dose from 150 to 200 two weeks ago the knee and hip pain has reduced considerably . Buttocks and shoulders particularly still pain ful but stiffness in buttocks reduced. I do hope its just all down to the under medication and can be fixed. This summer has been miserable I couldn't even bathe the children, bending down was so difficult.

  • I think then you are underdosed. Ask Endo for a Free T3 blood test as we need the T3 (the active hormone) in every single cells and it should relieve your pain but you need your thyroid hormones at an optimum. That why its best to judge by how you feel and not just take the TSH as a diagnosis as many doctors believe.

  • TSH of 8.3 and the GP does not know whats wrong GEEEEEEEEEEEEEEEEEEEEEEZE what do they teach in medical school

    YOU ARE HYPOTHYROID and need treating

    Go back to your GP insist on


    Free T4

    Free T3

    Thyroid Antibodies





    all of the last 4 MUST be halfway in their ranges otherwise thyroid mneds cannot be absorbed and utilised to produce the T3 every cell in your body is screaming for and needs to function

  • I would suggest your B12 and VitD are very low in range. The B12 needs to be at the TOP - around 800/900 - or a 1000 to prevent cognitive decline ( Sally Pachlok - book - ( Could it Be B12 ? ) VitD also needs to be towards the top of the range.

    Also have the other tests suggested by RFU....

  • Wow really naproxen not sure on results but I'm sure the admin on here will answer very soon. I saw ur other post was going to reply. I have suffered 13 yrs and was on 225 mcgs levo now I'm on strict T3 only regime as my endo took levo off me as I couldn't absorb or convert it but only some people have this problem thankfully I'm much better. The pains in ur buttocks and joints etc I know all to well has left me in tears ur not alone. My doctor put me on gaberpentin I found this to help alot although I won't take it everyday I only take it as a last resort as I'm on so many other pills last count 20 pills a day for various problems. Naproxen is given out alot I noticed never worked for me but maybe it has for others on here. Will be intreasting to see what others say. Hope you manage to get it sorted soon hun u must be so frustrated healing hugs sent ur way xx

  • Ohh and re codeine very good but unfortunately I have now become addicted to it as been on it so long I know not case for everyone and the withdrawals of it if u don't take it can be similar to the muscle and bottom cramps . I notice it if I don't take them for a day . I have chose to go to substance misuse to come off them as unfortunately I can't do it by myself. I'm sure u will be fine tho just thought I would share my experience x hope u feel well soon x

  • Thanks for writing your Profile and it's good when we have some background info.

    For me the addition of T3 helped widespread joint and muscle pain which only happened after I began taking levo. It is common in hypothyroidism when our metabolism is so low due to the lack of thyroid hormones. Some doctors treat pain as unconnected with hypo and maybe give medication for the clinical symptom rather than increasing or adding T3.

  • Thank you for all the advice, I'm so hoping Tuesday brings the answers. Even though I feel my symptoms have improved slightly since the dose increase (only 2 weeks). I need ibrufen to get through the day , or as soon as I stop it, I start seizing up. It's been a tough summer and considering how fit and strong I have always been has knocked me for 6. Thanks again

  • Two weeks on increased dose from 150 to 200 and absolutely no improvement. Seeing Endo nectvtuesdsy for follow up and resukts of several other blood tests. She did say see if your Dr can change your brand . I'm

    On actavis am trying to get Mercury. The pain in the buttocks, adductors, hips, knees and shoulders continues

You may also like...